April 1, 2023 at 1:48 pm #9517Kyle FeldmanModerator
78 year old male presents to the clinic for his 6th session of physical therapy with the diagnosis of spinal stenosis with low back and bilateral leg pain.
He reports that for the past 2 days he has had more severe calf cramping and pain down into the feet.
He denies any falls, changes in activity, traveling, or surgeries.
Upon further questioning he does report his PCP changed in cholesterol medication last week.
Use the attached article to learn more about hyperlipidemia and statin use/side effects.
What clinical tests would you perform in the examination to determine what is driving this patients symptoms?
Attachments:You must be logged in to view attached files.
April 9, 2023 at 1:07 pm #9519ebusch19Participant
Based on the information I would perform a 6 minute walk test on the treadmill to help differentiate what is driving his symptoms. If the cramping is coming from stenosis, then I would expect it to be relieved with walking on an incline with more lumbar flexion. If the leg cramping was from the change in medication, I would expect no change in symptoms at an incline.
The article also talked about assessing muscle strength as a guide, and with statin use it can cause increased symptoms and weakness in muscle groups that are not being worked on from my understanding. Since it would be hard to differentiate with muscle testing in the lower extremities from the stenosis vs the statin, I would also test the upper extremities for any change.
April 9, 2023 at 6:37 pm #9520cmocarrollParticipant
After reading this article, I would administer the 6MWT or another functional test like the 5xSTS or 30second STS especially if one of these was a measure that I had taken during the initial evaluation. Having a baseline measurement at initial evaluation would be ideal to determine if the pt was improving or not at this visit. If these tests showed unexpected declines in function or large differences compared to age match norms I would be more concerned of statin-related myopathy. I would expect the pt to be showing some improvement by the 6th visit, so if this was not the case, I may be more suspicious of medication related changes.
It may also be helpful to take MMT measures and compare these to baseline. If there was no improvement of decrease in strength from initial evaluation this would make me more concerned about the change in medication and possible myopathy. I would also take note of if the patient was complaining of wide spread fatigue/weakness and do MMT for additional areas like scapular or shoulder musculature. I would not expect the patient to be fatigued in these regions if we were focusing on the LEs so this may be another indication of statin-related myopathy.
April 16, 2023 at 4:21 pm #9521Kyle FeldmanModerator
they all come back very off so you are thinking next steps.
Where would you refer this patient and how would you communicate to the referring provider?
A second question to understand your first visit process….
What is your method for reviewing relevant medications during evaluation and treatments?
April 16, 2023 at 6:27 pm #9523iwhitneyParticipant
I would initially refer this patient to their referring provider as well as the PCP if this wasn’t who referred them to PT, since they are the one who recently changed the cholesterol medication. When communicating to referring providers, I try to utilize the SBAR method for effective communication and description of what I’m observing in the patient and why I feel a referral is warranted.
For this patient scenario, I would describe in detail what I’m observing in the patient both subjectively and objectively, how these findings differ from the examination, and what the timeline of change or trend in symptom changes has been. I would also try to make the connection between the change in medication and abnormal findings without outright blaming anyone for the patient’s abrupt change in symptoms out of respect for the other provider and in order to maintain an open line of communication.
I’m lucky with the system we use at UVA because the patient’s medications are often very easy to access, unless they are direct access or not in the Epic system. I typically try to review their chart pre-subjective exam for any significant medications or co-morbidities that could influence their presentation. I will be honest in saying that my knowledge on pharmacological treatments could be better, especially as it relates to side effects that could be induced from exercise.
A recent patient I evaluated came in with a separate diagnosis of myotonic dystrophy, a pathology I was completely unfamiliar with. After receiving advice from a mentor, I reached out to their neurologist about potential precautions or contraindications as it relates to exercise therapy. The neurologist sent me back a great resource that described in detail the PT management of this condition, as well as pertinent background info to help guide my treatment. If I hadn’t reached out, I feel my exercise prescription could’ve been too overwhelming for this patient and may have exacerbated her symptoms. I attached the resource in case anyone is interested!
Attachments:You must be logged in to view attached files.
April 16, 2023 at 6:09 pm #9522iwhitneyParticipant
In addition to the functional tests and 6MWT described by Clare and Emily, I would also use the bike test to help differentiate between stenosis and intermittent claudication based on this patient’s symptoms and PMHx. Biking may induce leg symptoms with the presence of vascular pathology due to the more forward flexion posturing.
Something I have been trying to utilize more in my own clinical practice is hand held dynamometer assessment. I definitely think this would be an important examination procedure for this patient in the event that they are experiencing statin-induced myopathy due to the change in medication. I feel MMT can still be a good tool to use for provocation during the examination, but I don’t think it gives appropriate objective information to determine baseline strength measurements, since it’s really just based on the clinician’s perception.
HHD testing would certainly show widespread weakness that could be occurring due to a change in this patient’s cholesterol medication after 6 PT visits, in addition to abnormal length of muscle soreness and changes in ADL performance.
- You must be logged in to reply to this topic.